Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 209, NWS Birmingham, AL

July 3, 2012Lee County, Macon County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 3, 2012, 2:25 PM CDT for Lee County, Macon County, Russell County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 2:25 PM CDT (19:25 UTC)
Expired
Jul 3, 2012, 3:00 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lee County, AL, Macon County, AL, Russell County, AL

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:33 PM CDTTSTM WND DMGMarvyn, ALTREES DOWN BETWEEN BEAUREGARD AND MARVYN NEAR STATE ROAD 51.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS54 KBMX 031925
SVRBMX
ALC081-087-113-032000-
/O.NEW.KBMX.SV.W.0209.120703T1925Z-120703T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LEE COUNTY IN EAST CENTRAL ALABAMA...
  EAST CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA...
  NORTHWESTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 300 PM CDT

* AT 222 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SOCIETY
  HILL...OR 12 MILES SOUTHEAST OF AUBURN.  THIS STORM WAS NEARLY
  STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  SOCIETY HILL...UCHEE...MARVYN AND CREEK STAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3229 8521 3229 8552 3249 8547 3249 8531
TIME...MOT...LOC 1925Z 357DEG 2KT 3244 8538

$$

MA
2 follow-up statements
677 
WWUS54 KBMX 031937
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CDT TUE JUL 3 2012

ALC081-087-113-032000-
/O.CON.KBMX.SV.W.0209.000000T0000Z-120703T2000Z/
LEE AL-MACON AL-RUSSELL AL-
237 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RUSSELL...EAST CENTRAL MACON AND SOUTH CENTRAL LEE COUNTIES UNTIL 300
PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SOCIETY HILL...OR 10 MILES SOUTH OF AUBURN...MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  SOCIETY HILL...UCHEE...MARVYN AND CREEK STAND.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3229 8521 3229 8552 3249 8547 3249 8531
TIME...MOT...LOC 1937Z 351DEG 10KT 3244 8542

$$

MA
473 
WWUS54 KBMX 031947
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT TUE JUL 3 2012

ALC081-087-113-032000-
/O.CON.KBMX.SV.W.0209.000000T0000Z-120703T2000Z/
LEE AL-MACON AL-RUSSELL AL-
247 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RUSSELL...EAST CENTRAL MACON AND SOUTH CENTRAL LEE COUNTIES UNTIL 300
PM CDT...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SOCIETY HILL...OR 12 MILES NORTH OF HURTSBORO...MOVING SOUTH AT 10
MPH.

LOCATIONS IMPACTED INCLUDE...
  UCHEE AND CREEK STAND.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3229 8521 3229 8552 3249 8547 3249 8531
TIME...MOT...LOC 1948Z 351DEG 10KT 3241 8541

$$

MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:08 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 12:08 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1208 PM CDT TUE JUL 3 2012

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

TEMPERATURE TRENDS THIS MORNING ARE GOING TO WARRANT THE ISSUANCE
OF A HEAT ADVISORY FOR THIS AFTERNOON. A HANDFUL OF PLACES WILL SEE
TRIPLE DIGITS TODAY...AND FOR THOSE WHO DON'T...YOU WILL LIKELY
REACH 105 OR BETTER ON THE HEAT INDEX CHART. HAVE ISSUED THIS
THROUGH 7PM THIS EVENING...AND WE ARE MULLING OVER TOMORROW'S
TEMPERATURES AS WELL. THAT WILL BE INCLUDED IN THIS AFTERNOON'S
FULL FORECAST PACKAGE.

I LOOKED OVER THE MESOSCALE THIS MORNING TO SEE IF I COULD PICK
OUT A PARTICULAR AREA THAT MAY BE MORE OR LESS FAVORED FOR
CONVECTION THIS AFTERNOON. WITH A DIFFUSE UPPER AND SURFACE
RIDGE...THERE WILL BE THE POSSIBILITY OF SOME SPARK. I THINK THAT
BEST SHOT WILL BE EAST OF INTERSTATE 65 AS THEY SHOULD HAVE THE
BETTER LOW LEVEL MOISTURE...AND ARE LESS LIKELY TO MIX OUT. THE
DOWN SIDE IS I WASN'T ABLE TO FIND A FOCUSING MECHANISM FOR
INITIATION. THAT'S NOT TO SAY THERE ISN'T ONE OUT THERE...BUT I
COULDN'T LOCATE IT. SO...I WON'T CHANGE POPS ACROSS THE EAST, BUT
I'LL LOWER THEM SLIGHTLY ACROSS THE WEST AS THE MIXING OUT SHOULD
HELP TO STYMIE ANY GROWTH.

UPDATES OUT SHORTLY.

27

&&

.AVIATION...
18Z TAF DISCUSSION.

MOSTLY VFR CONDITIONS FOR ALL SITES.  THE ONLY THING TO WATCH FOR
THIS AFTERNOON WILL BE A VCTS AT KANB KMGM AND KTOI.  ANY SITE THAT
SEES A TS OVERHEAD WILL LIKELY SEE A SHORT REDUCTION IN CIGS/VIS.
TONIGHT THESE SAME SITE WILL HAVE TO WATCH FOR REDUCED VIS AFTER
MIDNIGHT AS THE LOW LEVEL MOISTURE WILL HELP TO PRODUCE MVFR FOG.
WINDS WILL GENERALLY BE LIGHT AND OUT OF THE NORTHWEST.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR ALL OF CENTRAL ALABAMA

&&

27
Hazardous weather outlook, Jul 3, 11:01 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 AM CDT TUE JUL 3 2012

ALZ011>015-017>050-040300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1101 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA THROUGH
7 PM. TEMPERATURES ARE FORECAST TO REACH THE UPPER 90S TO AROUND
100 DEGREES THIS AFTERNOON AND HEAT INDICES WILL CLIMB TO BETWEEN
100 AND 107 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 1:08 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT TUE JUL 3 2012

ALZ037-038-031845-
CHAMBERS AL-TALLAPOOSA AL-
108 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHAMBERS AND EASTERN
TALLAPOOSA COUNTIES UNTIL 145 PM CDT...

AT 104 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A CLUSTER
OF STRONG THUNDERSTORMS NEAR RIDGE GROVE...OR 9 MILES NORTHEAST OF
CAMP HILL...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CAMP HILL...
  WEST CHAMBERS...
  STURKIE...
  OAK BOWERY...
  WAVERLY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3273 8541 3275 8543 3273 8543 3274 8576
      3301 8578 3308 8554 3273 8532
TIME...MOT...LOC 1807Z 326DEG 10KT 3289 8555

MA
Special weather statement, Jul 3, 1:29 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT TUE JUL 3 2012

ALZ048-031915-
RUSSELL AL-
129 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSSELL COUNTY UNTIL 215
PM CDT...

AT 127 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LADONIA...OR 6 MILES SOUTHWEST OF PHENIX CITY...
MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RUSSELL COUNTY SPORTS COMPLEX...
  SEALE...
  PARKMANVILLE...
  FORT MITCHELL...
  UCHEE CREEK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3218 8501 3215 8504 3215 8521 3246 8520
      3246 8500 3235 8499 3233 8500 3232 8498
      3219 8496
TIME...MOT...LOC 1829Z 359DEG 13KT 3240 8510

MA
Special weather statement, Jul 3, 1:40 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT TUE JUL 3 2012

ALZ037-038-047-031930-
CHAMBERS AL-LEE AL-TALLAPOOSA AL-
140 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAMBERS...CENTRAL
TALLAPOOSA AND NORTHWESTERN LEE COUNTIES UNTIL 230 PM CDT...

AT 136 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HILLABEE CREEK TO DADEVILLE
TO CAMP HILL TO WAVERLY TO STURKIE...AND MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DADEVILLE...
  STURKIE...
  WAVERLY...
  OAK BOWERY...
  JACKSONS' GAP...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3299 8582 3293 8574 3285 8568 3285 8554
      3294 8534 3269 8533 3260 8554 3260 8567
      3268 8578 3284 8590
TIME...MOT...LOC 1840Z 358DEG 6KT 3296 8579 3284 8574
          3276 8568 3276 8554 3282 8544

MA
Special weather statement, Jul 3, 2:04 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT TUE JUL 3 2012

ALZ029-038-031945-
CHAMBERS AL-RANDOLPH AL-
204 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMBERS AND
SOUTHEASTERN RANDOLPH COUNTIES UNTIL 245 PM CDT...

AT 159 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ROANOKE.  THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ROANOKE...
  STROUD...
  WELCH...
  STANDING ROCK...
  POST OAK FORKS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3300 8542 3324 8545 3327 8526 3327 8525
      3304 8521
TIME...MOT...LOC 1904Z 346DEG 2KT 3317 8531

MA
Special weather statement, Jul 3, 2:11 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT TUE JUL 3 2012

ALZ045-047-048-050-032000-
BARBOUR AL-LEE AL-MACON AL-RUSSELL AL-
211 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RUSSELL...SOUTHEASTERN
MACON...SOUTHERN LEE AND NORTHEASTERN BARBOUR COUNTIES UNTIL 300 PM
CDT...

AT 209 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SOCIETY HILL TO 7 MILES
EAST OF HURTSBORO TO 7 MILES NORTH OF LAKEPOINT RESORT STATE PARK...
AND MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HURTSBORO...
  UCHEE...
  LAKEPOINT RESORT STATE PARK...
  HAWKINSVILLE...
  SPRING HILL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3197 8506 3187 8513 3205 8535 3216 8543
      3223 8543 3224 8548 3228 8552 3258 8541
      3234 8528 3214 8504 3213 8505 3209 8504
TIME...MOT...LOC 1911Z 010DEG 6KT 3241 8539 3225 8530
          3209 8511

MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:57 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more8 hr
Jul 3, 1:08 PM CDTSpecial Weather StatementBMXChambers37 min
Jul 3, 1:29 PM CDTSpecial Weather StatementBMXRussell46 min
Jul 3, 1:40 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa50 min
Jul 3, 2:04 PM CDTSpecial Weather StatementBMXRandolph41 min
Jul 3, 2:11 PM CDTSpecial Weather StatementBMXRussell49 min
Jul 3, 2:54 PM CDTSpecial Weather StatementBMXBullock, Macon51 min
Jul 3, 3:00 PM CDTSpecial Weather StatementBMXLee45 min
Jul 3, 3:18 PM CDTSpecial Weather StatementBMXBarbour42 min
Jul 3, 3:37 PM CDTSpecial Weather StatementBMXMacon53 min
Jul 3, 3:40 PM CDTSpecial Weather StatementBMXBullock50 min
Jul 3, 3:43 PM CDTSevere Thunderstorm WarningBMXElmore20 min
Jul 3, 3:56 PM CDTSpecial Weather StatementBMXBarbour49 min
Jul 3, 4:13 PM CDTSpecial Weather StatementBMXPike47 min
Jul 3, 4:33 PM CDTSpecial Weather StatementBMXLowndes42 min
Jul 3, 4:37 PM CDTSpecial Weather StatementBMXClay38 min
Jul 3, 5:15 PM CDTSevere Thunderstorm WarningBMXLowndes30 min
Jul 3, 5:59 PM CDTSpecial Weather StatementBMXLowndes46 min
Jul 3, 6:27 PM CDTSpecial Weather StatementBMXCoosa48 min
Jul 3, 6:29 PM CDTSpecial Weather StatementBMXAutauga46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.